Texas, 2005

Flash Flood in Texas, August 12, 2005

August 12, 2005 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 2:25 AM MST, 7 hours 50 minutes earlier.

Area forecast discussion, Aug 12, 2:25 AM MST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 AM MDT FRI AUG 12 2005

.SYNOPSIS...
ABUNDANT MOISTURE AND AN UNSTABLE AIRMASS WILL ALLOW SCATTERED
THUNDERSTORMS TO FORM AGAIN TODAY THROUGH SUNDAY. SOUTHWEST FLOW
ALOFT WILL BEGIN PUSHING SOME OF THE MOISTURE EAST OF THE AREA ON
MONDAY AND TUESDAY THOUGH ISOLATED THUNDERSTORMS WILL
CONTINUE...MOSTLY EAST OF THE RIO GRANDE VALLEY.

&&

.DISCUSSION...
ABUNDANT MOISTURE...THOUGH NOT PARTICULARLY HIGH PWS...CONTINUE
ACROSS THE CWA TODAY. THE CWA IS STILL UNDER A SOUTHEAST FLOW ALOFT
BUT AN UPPER LOW JUST WEST OF THE BAJA IS BEGINNING TO BRING
SOUTH/SOUTHWEST FLOW TO THE AREA...THOUGH MAINLY STILL OVER ARIZONA.
WILL CONTINUE SCATTERED THUNDERSTORMS TODAY AS MODELS SHOW GOOD
INSTABILITY AND FAIRLY UNIFORM MOISTURE ACROSS THE AREA. THE
MODELS...ESPECIALLY THE ETA...SHOW GOOD CONVERGENCE IN THE EAST THIS
AFTERNOON. THIS COULD CONCENTRATE CONVECTION IN THIS AREA...HOWEVER
HUDSPETH...EASTERN EL PASO AND SOUTHWESTERN OTERO COUNTIES ALL
RECEIVED LARGE AREAS OF MODERATE/HEAVY RAINFALL LAST NIGHT. THIS MAY
HELP TO INHIBIT SOME CONVECTION THIS AFTERNOON.

UPPER LOW MOVES A BIT FURTHER EAST SATURDAY...ENOUGH TO BRING MORE
SOUTHERLY FLOW AND POSSIBLY MORE OF THE MAIN MOISTURE PLUME BACK
OVER THE AREA. WILL KEEP SCATTERED THUNDERSTORMS IN SATURDAY/SUNDAY.
WIND PROFILES ALSO BECOME A BIT MORE CONDUCIVE TO SOME SEVERE STORMS
AS WINDS BEGIN STRONGER VEERING...ESPECIALLY IN THE EAST.

MODEL DIFFERENCE FURTHER OUT AS GFS LIFTS UPPER LOW OUT AND BRINGS
IN A BIT DRIER SOUTHWEST FLOW. ETA KEEPS INTENSIFIES UPPER LOW OVER
ARIZONA AND HENCE DOES NOT DRY OUT THE AREA. GFS PATTERN JUST LOOKS
BETTER RIGHT NOW SO WILL LEAN TO THAT SOLUTION. BACK TO ISOLATED
THUNDERSTORMS MONDAY THROUGH THURSDAY AND EVEN TOOK OUT POPS IN THE
WESTERN LOWLANDS BY TUESDAY AS DRYING AND STABILIZATION DEVELOPS IN
THAT AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  72  93  70  91 /  20  30  20  30  20
SIERRA BLANCA TX        95  68  93  67  88 /  20  30  20  30  20
LAS CRUCES              95  71  92  70  91 /  20  30  20  30  20
ALAMOGORDO              92  67  91  65  87 /  30  30  20  30  20
CLOUDCROFT              71  50  69  48  66 /  40  40  30  40  30
TRUTH OR CONSEQUENCES   94  68  92  67  87 /  30  30  20  30  20
SILVER CITY             87  60  84  58  81 /  40  40  40  40  30
DEMING                  95  69  93  69  91 /  20  30  30  30  20
LORDSBURG               94  68  92  68  89 /  30  40  30  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

17 HEFNER
Hazardous weather outlook, Aug 12, 10:00 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT FRI AUG 12 2005

NMZ022>025-030>032-TXZ055-056-122200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN WITH ISOLATED STORMS
PRODUCING OVER ONE INCH OF RAIN CAUSING LOCALLIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

FRIDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS. PRIMARY THREAT WILL CONTINUE TO
BE LOCALLY HEAVY RAINS AND FLASH FLOODING. A FEW STORMS MAY ALSO
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

MONDAY THROUGH WEDNESDAY...
COVERAGE OF THUNDERSTORMS WILL DECREASE TO ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SUNDAY.

BIRD

In the hours before

Special weather statement, Aug 12, 8:41 AM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
941 AM MDT FRI AUG 12 2005

TXZ055-121700-
EL PASO TX-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...MONTANA VISTA...SAN ELIZARIO AND SOCORRO
941 AM MDT FRI AUG 12 2005

...THUNDERSTORMS AND SHOWERS OVER EAST EL PASO THIS MORNING...

AT 945 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THAT
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN AND
EASTERN PORTIONS OF EL PASO CITY. THESE STORMS ARE SLOWLY DRIFTING
SOUTHEAST TOWARDS FAR EAST EL PASO AND THE LOWER VALLEY OF EL PASO
COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...DEADLY
LIGHTNING...WIND GUSTS TO 40 MPH. HOWEVER THE MAIN THREAT FROM THESE
STORMS IS HEAVY RAIN.  LOCALIZED FLOODING ALONG DRAINAGES...
ARROYOS...AND LOW LYING AREAS AND ROADS IS POSSIBLE NEAR THESE
STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN
RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED
ROADS. TURN AROUND DONT DROWN.

BIRD

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 12, 10:15 AM MST to 12:15 PM MST
Where
El Paso County, El Paso
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -106.433

Two to three inches of rain resulted in flooding from downtown El Paso to the eastern portion of the city.Several street closures were reported by law enforcement.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471863.